Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 156, NWS Morristown, TN

December 11, 20216 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 11, 2021, 10:53 AM EST for 6 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 10:53 AM EST (15:53 UTC)
Expired
Dec 11, 2021, 11:28 AM EST
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 11:00 AM ESTTSTM WND DMG3 N Alpha, TNPOWER LINES DOWN ON KIDWELL RIDGE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS54 KMRX 111553
SVRMRX
TNC029-057-059-063-073-089-111645-
/O.NEW.KMRX.SV.W.0156.211211T1553Z-211211T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1053 AM EST Sat Dec 11 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hawkins County in east Tennessee...
  Northeastern Jefferson County in east Tennessee...
  Northern Cocke County in east Tennessee...
  Western Greene County in east Tennessee...
  East central Grainger County in east Tennessee...
  Hamblen County in east Tennessee...

* Until 1145 AM EST.

* At 1052 AM EST, severe thunderstorms were located along a line
  extending from near Rutledge to near Dandridge, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Morristown, Greeneville, Jefferson City, Rogersville, Dandridge,
  Bean Station, White Pine, Baneberry, Parrottsville and
  Russellville.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 411 and 428.
 Interstate 81 in Tennessee between mile markers 1 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3644 8281 3602 8295 3598 8356 3632 8345
TIME...MOT...LOC 1552Z 256DEG 50KT 3626 8344 3600 8352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DGS
3 follow-up statements
231 
WWUS54 KMRX 111607
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1107 AM EST Sat Dec 11 2021

TNC057-111617-
/O.CAN.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Grainger TN-
1107 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAINGER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3644 8281 3602 8295 3599 8335 3636 8323
TIME...MOT...LOC 1607Z 256DEG 50KT 3631 8320 3605 8328 

$$

TNC029-059-063-073-089-111645-
/O.CON.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Hawkins TN-Jefferson TN-Cocke TN-Greene TN-Hamblen TN-
1107 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST
FOR SOUTHWESTERN HAWKINS...EAST CENTRAL JEFFERSON...NORTHERN COCKE...
WESTERN GREENE AND EASTERN HAMBLEN COUNTIES...

At 1107 AM EST, severe thunderstorms were located along a line
extending from near Russellville to Baneberry, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Morristown, Greeneville, Rogersville, White Pine, Baneberry,
Parrottsville, Russellville, Mosheim, Bulls Gap and Caney Branch.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 425 and 429.
 Interstate 81 in Tennessee between mile markers 7 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3644 8281 3602 8295 3599 8335 3636 8323
TIME...MOT...LOC 1607Z 256DEG 50KT 3631 8320 3605 8328 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DGS
423 
WWUS54 KMRX 111619
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1119 AM EST Sat Dec 11 2021

TNC029-063-089-111628-
/O.CAN.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Jefferson TN-Cocke TN-Hamblen TN-
1119 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON...
NORTHERN COCKE AND EASTERN HAMBLEN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3644 8281 3614 8291 3613 8314 3614 8315
      3621 8312 3624 8308 3626 8310 3627 8310
      3639 8306
TIME...MOT...LOC 1618Z 249DEG 58KT 3640 8294 3614 8304 

$$

TNC059-073-111645-
/O.CON.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Hawkins TN-Greene TN-
1119 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST
FOR SOUTH CENTRAL HAWKINS AND NORTHWESTERN GREENE COUNTIES...

At 1118 AM EST, severe thunderstorms were located along a line
extending from near Rogersville to 9 miles north of Parrottsville,
moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greeneville, Rogersville, Mosheim, Bulls Gap, Kepler, McCloud, Romeo
and Mohawk.

This includes Interstate 81 in Tennessee between mile markers 18 and
35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3644 8281 3614 8291 3613 8314 3614 8315
      3621 8312 3624 8308 3626 8310 3627 8310
      3639 8306
TIME...MOT...LOC 1618Z 249DEG 58KT 3640 8294 3614 8304 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DGS
028 
WWUS54 KMRX 111628
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1128 AM EST Sat Dec 11 2021

TNC059-073-111638-
/O.CAN.KMRX.SV.W.0156.000000T0000Z-211211T1645Z/
Hawkins TN-Greene TN-
1128 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAWKINS AND
NORTHWESTERN GREENE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3644 8281 3614 8291 3613 8314 3614 8315
      3621 8312 3624 8308 3626 8310 3627 8310
      3639 8306
TIME...MOT...LOC 1628Z 256DEG 50KT 3643 8277 3617 8287 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:46 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 11, 5:46 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.

This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.

Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
     Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.

     Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
     Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.

VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Dec 11, 3:15 AM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EST Sat Dec 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds will continue to develop across the mountains today
with windy conditions area-wide. A high wind warning has been
issued for the Smoky Mountains. A wind advisory is in effect for
the rest of east Tennessee and southwest Virginia.

A line of storms will move quickly across the area this morning
into early afternoon. Strong gusty winds are likely with localized
damaging winds. Localized down trees and power lines are
expected. An isolated tornado is possible across the Plateau and
southeast Tennessee this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Dec 11, 10:17 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     7 NNE CHATTANOOGA       35.16N 85.21W
12/11/2021                   HAMILTON           TN   NWS EMPLOYEE

            FEW TREES DOWN.

&&
Local storm report, Dec 11, 10:18 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST 4 W GATLINBURG          35.72N 83.56W
12/11/2021  M73 MPH          SEVIER             TN   PARK/FOREST SRVC

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 W GATLINBURG. COVE MOUNTAIN.

&&
Special weather statement, Dec 11, 10:30 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
1030 AM EST Sat Dec 11 2021

TNZ099>101-111615-
West Polk TN-Bradley TN-Hamilton TN-
1030 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of southern Bradley,
southwestern Polk and southeastern Hamilton Counties through 1115 AM
EST...

At 1030 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from South Cleveland to near Ringgold. Movement was
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Wildwood Lake, South Cleveland, Collegedale, Conasauga,
East Brainerd, Red Clay State Park, Flint Springs, Apison and Gap
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon EST for east Tennessee.

&&

LAT...LON 3499 8520 3509 8504 3509 8457 3499 8474
TIME...MOT...LOC 1530Z 268DEG 23KT 3511 8488 3492 8518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SR
Local storm report, Dec 11, 10:32 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     JELLICO                 36.58N 84.13W
12/11/2021                   CAMPBELL           TN   911 CALL CENTER

            FEW TREES DOWN.

&&
Special weather statement, Dec 11, 10:38 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
1038 AM EST Sat Dec 11 2021

VAZ002-006-111600-
Wise VA-Russell VA-
1038 AM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of west central Russell
and Wise Counties and the City of Norton through 1100 AM EST...

At 1038 AM EST, Doppler radar was tracking a strong thunderstorm over
Big Stone Gap, or 7 miles west of Norton, moving northeast at 80 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
      3699 8225 3704 8217 3704 8215 3700 8212
      3688 8249 3688 8263 3682 8270 3683 8275
      3681 8277 3697 8287 3712 8254
TIME...MOT...LOC 1538Z 242DEG 70KT 3690 8276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DGS
Local storm report, Dec 11, 10:42 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 2 N ALCOA               35.82N 83.98W
12/11/2021  M62 MPH          BLOUNT             TN   ASOS

            ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 5:57 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Dec 11, 6:39 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott51 min
Dec 11, 7:29 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott46 min
Dec 11, 7:43 AM ESTFlash Flood WarningMRXScott4 hr
Dec 11, 7:51 AM ESTSpecial Weather StatementMRXCampbell, Morgan54 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott37 min
Dec 11, 9:02 AM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more43 min
Dec 11, 9:18 AM ESTSpecial Weather StatementMRXHamilton42 min
Dec 11, 9:18 AM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane42 min
Dec 11, 9:34 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion41 min
Dec 11, 9:44 AM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane46 min
Dec 11, 9:51 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane39 min
Dec 11, 10:15 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk45 min
Dec 11, 10:21 AM ESTSevere Thunderstorm WarningMRXBlount, Grainger, Jefferson, Knox, Sevier39 min
Dec 11, 10:25 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe50 min
Dec 11, 10:30 AM ESTSpecial Weather StatementMRXBradley45 min
Dec 11, 10:59 AM ESTSpecial Weather StatementMRXPolk46 min
Dec 11, 10:59 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier30 min
Dec 11, 11:28 AM ESTSpecial Weather StatementMRXSullivan47 min
Dec 11, 11:49 AM ESTSpecial Weather StatementMRXCarter, Johnson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.